A perfect storm in the emergency department

Alan Howe Yee, E. F M Wijdicks

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Background Serotonin syndrome is an iatrogenic disorder that results from serotonergic overactivity. Severe myoc- lonus and increased restlessness are hallmarks of the disorder. Methods We report a case of serotonin syndrome related to poor drug elimination. Results A 74-year-old white female with moderate to severe Alzheimer's dementia was brought to the emergency department for increasingly aggressive behavior. Upon admission, her risperidone dose was increased and citalopram continued. Several days later, she developed diffuse limb and facial myoclonus, spontaneous clonus, diaphoresis, and fever. Her symptoms completely resolved after discontinuation of these medications. Conclusion Serotonin syndrome should be considered in the differential when elderly patients present with severe myoclonus. If unrecognized, this syndrome can lead to more severe manifestations including rhabdomyolysis, renal failure, and coma.

Original languageEnglish (US)
Pages (from-to)258-260
Number of pages3
JournalNeurocritical Care
Volume12
Issue number2
DOIs
StatePublished - Apr 1 2010
Externally publishedYes

Fingerprint

Serotonin Syndrome
Myoclonus
Hospital Emergency Service
Psychomotor Agitation
Citalopram
Rhabdomyolysis
Risperidone
Coma
Renal Insufficiency
Alzheimer Disease
Fever
Extremities
Pharmaceutical Preparations

Keywords

  • Autonomic instability
  • Myoclonus Hyperreflexia
  • Neurologic manifestations
  • Serotonin syndrome

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine
  • Clinical Neurology

Cite this

A perfect storm in the emergency department. / Yee, Alan Howe; Wijdicks, E. F M.

In: Neurocritical Care, Vol. 12, No. 2, 01.04.2010, p. 258-260.

Research output: Contribution to journalArticle

Yee, Alan Howe ; Wijdicks, E. F M. / A perfect storm in the emergency department. In: Neurocritical Care. 2010 ; Vol. 12, No. 2. pp. 258-260.
@article{42baab249f4745a2b167488816c6141c,
title = "A perfect storm in the emergency department",
abstract = "Background Serotonin syndrome is an iatrogenic disorder that results from serotonergic overactivity. Severe myoc- lonus and increased restlessness are hallmarks of the disorder. Methods We report a case of serotonin syndrome related to poor drug elimination. Results A 74-year-old white female with moderate to severe Alzheimer's dementia was brought to the emergency department for increasingly aggressive behavior. Upon admission, her risperidone dose was increased and citalopram continued. Several days later, she developed diffuse limb and facial myoclonus, spontaneous clonus, diaphoresis, and fever. Her symptoms completely resolved after discontinuation of these medications. Conclusion Serotonin syndrome should be considered in the differential when elderly patients present with severe myoclonus. If unrecognized, this syndrome can lead to more severe manifestations including rhabdomyolysis, renal failure, and coma.",
keywords = "Autonomic instability, Myoclonus Hyperreflexia, Neurologic manifestations, Serotonin syndrome",
author = "Yee, {Alan Howe} and Wijdicks, {E. F M}",
year = "2010",
month = "4",
day = "1",
doi = "10.1007/s12028-009-9309-6",
language = "English (US)",
volume = "12",
pages = "258--260",
journal = "Neurocritical Care",
issn = "1541-6933",
publisher = "Humana Press",
number = "2",

}

TY - JOUR

T1 - A perfect storm in the emergency department

AU - Yee, Alan Howe

AU - Wijdicks, E. F M

PY - 2010/4/1

Y1 - 2010/4/1

N2 - Background Serotonin syndrome is an iatrogenic disorder that results from serotonergic overactivity. Severe myoc- lonus and increased restlessness are hallmarks of the disorder. Methods We report a case of serotonin syndrome related to poor drug elimination. Results A 74-year-old white female with moderate to severe Alzheimer's dementia was brought to the emergency department for increasingly aggressive behavior. Upon admission, her risperidone dose was increased and citalopram continued. Several days later, she developed diffuse limb and facial myoclonus, spontaneous clonus, diaphoresis, and fever. Her symptoms completely resolved after discontinuation of these medications. Conclusion Serotonin syndrome should be considered in the differential when elderly patients present with severe myoclonus. If unrecognized, this syndrome can lead to more severe manifestations including rhabdomyolysis, renal failure, and coma.

AB - Background Serotonin syndrome is an iatrogenic disorder that results from serotonergic overactivity. Severe myoc- lonus and increased restlessness are hallmarks of the disorder. Methods We report a case of serotonin syndrome related to poor drug elimination. Results A 74-year-old white female with moderate to severe Alzheimer's dementia was brought to the emergency department for increasingly aggressive behavior. Upon admission, her risperidone dose was increased and citalopram continued. Several days later, she developed diffuse limb and facial myoclonus, spontaneous clonus, diaphoresis, and fever. Her symptoms completely resolved after discontinuation of these medications. Conclusion Serotonin syndrome should be considered in the differential when elderly patients present with severe myoclonus. If unrecognized, this syndrome can lead to more severe manifestations including rhabdomyolysis, renal failure, and coma.

KW - Autonomic instability

KW - Myoclonus Hyperreflexia

KW - Neurologic manifestations

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=77953617441&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953617441&partnerID=8YFLogxK

U2 - 10.1007/s12028-009-9309-6

DO - 10.1007/s12028-009-9309-6

M3 - Article

C2 - 20012708

AN - SCOPUS:77953617441

VL - 12

SP - 258

EP - 260

JO - Neurocritical Care

JF - Neurocritical Care

SN - 1541-6933

IS - 2

ER -